Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 228, NWS Charleston, SC

July 4, 2008Berkeley County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 2008, 4:43 PM EDT for Berkeley County, Dorchester County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 4:43 PM EDT (20:43 UTC)
Expired
Jul 4, 2008, 5:45 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Berkeley County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:33 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 3:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT FRI JUL 4 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OVER THE ATLANTIC THROUGH NEXT
WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND THUNDERSTORMS HAVE STRUGGLED TO DEVELOP WITHIN AN
ENVIRONMENT THAT STILL APPEARS SLIGHTLY CAPPED AT THIS HOUR.
ISOLATED THUNDERSTORMS HAVE INITIATED ALONG AND INLAND OF THE
SEABREEZE. COASTAL AREAS WILL LIKELY REMAIN DRY FOR THE REMAINDER
OF THE AFTERNOON...AS THE SEABREEZE HAS ALREADY BEGUN TO GRADUALLY
PUSH INLAND. WILL MAINTAIN CHANCE POPS MAINLY INLAND GEORGIA
COUNTIES THIS AFTERNOON AND EVENING...WITH SLIGHT CHANCE POPS
ELSEWHERE. CONFIDENCE IN THUNDERSTORM COVERAGE AND STRENGTH IS
WANING CONSIDERING THIS SLOW START...HOWEVER LOCATIONS AHEAD OF
THE SEABREEZE COULD STILL SEE A FEW ISOLATED STRONG THUNDERSTORMS
WITHIN A MODERATELY UNSTABLE ATMOSPHERE.

BOTH GFS AND NAM SUGGEST THAT SHOWER/THUNDERSTORM ACTIVITY COULD
PERSIST FOR A FEW HOURS AFTER SUNSET. HAVE MAINTAINED ONLY A SMALL
AREA OF SLIGHT CHANCE POPS ACROSS THE FAR INLAND COUNTIES...FROM
APPROXIMATELY ALLENDALE SOUTHWARD TO TATTNALL. ALSO CONTINUE TO
INDICATE SLIGHT CHANCE POPS ACROSS THE OUTER WATERS...WHERE
NOCTURNAL INSTABILITY AND CONVERGENCE COULD INITIATE THUNDERSTORM
ACTIVITY.

CONDITIONS OVERNIGHT WILL BE WARM AND HUMID...WITH LOW TEMPERATURES
IN THE LOWER 70S AWAY FROM THE COAST.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
A SURFACE TROUGH INLAND WILL BE STRENGTHENING ON SATURDAY...WHILE
AN UPPER LEVEL TROUGH AMPLIFIES ACROSS THE OHIO AND TENNESSEE
VALLEYS. SEABREEZE WILL BE THE MAIN FORCING MECHANISM AGAIN ON
SATURDAY AFTERNOON...HOWEVER GRADUALLY INCREASING MOISTURE PROFILE
AND CONVERGENCE WITHIN THE INLAND SURFACE TROUGH COULD ALLOW
DIURNAL CONVECTION TO BECOME MORE WIDESPREAD THAN WHAT IS SEEN
TODAY. HAVE THEREFORE MAINTAINED CHANCE POPS ACROSS THE ENTIRE
FORECAST AREA FOR SATURDAY AFTERNOON.

SHORTWAVE ENERGY WILL BE ROTATING WITHIN THE SOUTHWEST FLOW AROUND
THE BASE OF THE UPPER TROUGH AND INTO THE CAROLINAS SATURDAY
NIGHT. THIS UPPER LEVEL SUPPORT MAY BE ABLE TO KEEP CONVECTION
GOING PAST SUNSET...ESPECIALLY IN THE VICINITY OF SEABREEZE AND
OUTFLOW BOUNDARY INTERACTIONS. HAVE THEREFORE CONTINUED TO MENTION
SLIGHT CHANCE POPS UNTIL JUST AFTER MIDNIGHT. DECIDED TO REMOVE
POPS AFTER ABOUT 07Z...AS CLIMATOLOGICALLY UNFAVORABLE NIGHTTIME
CONDITIONS SHOULD DIMINISH REMAINING SHOWERS/THUNDERSTORMS.

TEMPERATURES ON SATURDAY WILL BE AROUND SEASONAL NORMS...WITH
HIGHS IN THE LOWER TO MID 90S INLAND AND LOWS DROPPING INTO THE
LOWER 70S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY THROUGH MONDAY NIGHT...THE AREA WILL BE SANDWICHED BETWEEN
THE WESTERN FLANKS OF BROAD ATLANTIC HIGH PRESSURE AND A
PRONOUNCED MID-LEVEL SHORTWAVE EXTENDING SOUTH FROM THE OHIO
VALLEY. SPOKES OF VORTICITY EJECTING OUT AHEAD OF THE MAIN
SHORTWAVE COUPLED WITH MODEST SURFACE BASED INSTABILITY AND LOW-
LEVEL CONVERGENCE WILL PROMOTE THE DEVELOPMENT OF SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY AHEAD OF THE SEA BREEZE.
TYPICAL SUMMER-TIME PULSE SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING STRIKES BEING THE MAIN HAZARDS. WILL CONTINUE WITH
CHANCE POPS OF 40-50 PERCENT DURING THIS TIME BUT FUTURE SHIFTS
MAY NEED TO EVENTUALLY RAISE THEM UP INTO THE LIKELY CATEGORY
SUNDAY AFTERNOON ACROSS INTERIOR SOUTHEAST SOUTH CAROLINA AS
BOUNDARY INTERACTIONS FROM STORMS OVER THE MIDLANDS COULD ENHANCE
LOW-LEVEL CONVERGENCE IN THAT AREA. THE GREATER CHANCES FOR
SHOWERS AND THUNDERSTORMS IS FORECAST TO SHIFT INTO INTERIOR
SOUTHEAST GEORGIA MONDAY AFTERNOON AS THE BERMUDA HIGH RIDGES
FARTHER WEST INTO SOUTHEAST SOUTH CAROLINA AND THE STRONGEST LOW-
LEVEL CONVERGENCE NUDGES SOUTH OF THE INTERSTATE 16 CORRIDOR.
HIGHS WILL BE IN THE LOWER 90S WITH LOWS IN THE LOWER TO MID 70S.

WEDNESDAY THROUGH FRIDAY...THE BERMUDA HIGH WILL BUILD FARTHER WEST
INTO THE SOUTHEAST U.S. DURING THIS TIME. A TYPICAL EARLY SUMMER
CONVECTIVE PATTERN WILL ENSUE WITH SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED EACH DAY AHEAD OF THE SEA BREEZE. VARIOUS
DEGREES CONVECTIVE ORGANIZATION CAN BE EXPECTED THROUGH THE PERIOD
BUT WILL BE HEAVILY DEPENDANT ON MESOSCALE BOUNDARY INTERACTIONS.
TEMPERATURES WILL BE NEAR NORMAL. HEAT INDICES COULD ALSO APPROACH
HEAT ADVISORY CRITERIA IN A NUMBER OF LOCATIONS THROUGH THE PERIOD.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR KCHS AND KSAV THROUGH THE
NEXT 24 HOUR PERIOD. HAVE KEPT CB GROUPS IN BOTH TAFS DUE TO
CONVECTIVE DEVELOPMENT ALONG THE SEABREEZE THIS AFTERNOON. MOST OF
THE ACTIVITY WILL BE FURTHER INLAND BY 20Z...LEAVING 13 KT WINDS
IN THE WAKE OF THE SEABREEZE. ALTHOUGH CLEARING SKIES AND LIGHT
WINDS ARE EXPECTED LATE TONIGHT...HAVE NOT INCLUDED ANY FOG
POTENTIAL IN EITHER TAF DUE TO LOW CROSS-OVER TEMPERATURES AND LOW
CONFIDENCE. TIMING OF CONVECTION FOR SATURDAY WILL BE EVALUATED AT
THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS OR LOWER ARE POSSIBLE
EACH AFTERNOON WITHIN SHOWERS AND THUNDERSTORMS.

&&

.MARINE...
THE COASTAL WATERS WILL REMAIN ON THE WESTERN PERIPHERY OF
ATLANTIC HIGH PRESSURE THROUGH SATURDAY. MODERATE SOUTH TO
SOUTHWEST FLOW WILL CONTINUE...WITH WIND SPEEDS MAINLY AT OR BELOW
15 KT. BRIEF INCREASES CAN BE EXPECTED OVERNIGHT WITHIN TYPICAL
NOCTURNAL SURGING...AS WELL AS DURING SATURDAY AFTERNOON SEABREEZE
DEVELOPMENT ALONG THE COAST. SEAS WILL REMAIN IN THE 2 TO 4 FT
RANGE...HIGHEST OUTER WATERS.

SUNDAY THROUGH WEDNESDAY...SOUTHERLY FLOW REGIME WILL DOMINATE
THROUGH THE PERIOD WITH THE AREA REMAINING ON THE WESTERN FLANKS OF
ATLANTIC HIGH PRESSURE. TYPICAL DIURNAL SURGES CAN BE EXPECTED
THROUGH THE PERIOD...PARTICULARLY ALONG THE SEA BREEZE.

&&

.TIDES/COASTAL FLOODING...
WILL CONTINUE TO WATCH ELEVATED TIDES THE NEXT COUPLE OF NIGHTS
DUE TO LINGERING ASTRONOMICAL INFLUENCES...HOWEVER DO NOT ANTICIPATE
SHALLOW COASTAL FLOODING ADVISORY CRITERIA WILL BE MET AT THIS
TIME.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 4, 4:11 AM EDT, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
411 AM EDT FRI JUL 4 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-051000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
411 AM EDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG/SEVERE THUNDERSTORMS...INCREASING MOISTURE WILL SUPPORT
SCATTERED TO NUMEROUS THUNDERSTORMS THIS HOLIDAY WEEKEND...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS SATURDAY AND
SUNDAY AWAY FROM THE IMMEDIATE COAST. A FEW STRONGER THUNDERSTORMS MAY
PRODUCE GUSTY WINDS...FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAIN. ISOLATED THUNDERSTORMS MAY EVEN BECOME SEVERE...BRIEFLY
PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 4, 4:19 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT FRI JUL 4 2008

GAZ100-042045-
BULLOCH-
419 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BULLOCH COUNTY THROUGH
445 PM EDT...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR JIMPS...OR ABOUT
8 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 14 MPH.

AREAS IN AND AROUND BROOKLET...DENMARK...GEORGIA SOUTHERN...LEEFIELD
AND NEVILS WILL BE IMPACTED THROUGH 445 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Local storm report, Jul 4, 4:23 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
423 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             MONCKS CORNER           33.20N 80.01W
07/04/2008  E1.00 INCH       BERKELEY           SC   PUBLIC

            NICKEL TO QUARTER SIZE HAIL AT THE INTERSECTION OF
            HIGHWAY 52 AND OLD HIGHWAY 52 IN MONCKS CORNER.

&&

VB
Local storm report, Jul 4, 4:33 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
433 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             MONCKS CORNER           33.20N 80.01W
07/04/2008  E1.00 INCH       BERKELEY           SC   PUBLIC

            QUARTER SIZE HAIL IN THE STERLING OAKS SUBDIVISION.

&&

VB
Local storm report, Jul 4, 4:39 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
439 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             MONCKS CORNER           33.20N 80.01W
07/04/2008  E1.00 INCH       BERKELEY           SC   LAW ENFORCEMENT

            PENNY TO QUARTER SIZE HAIL IN MONCKS CORNER.

&&

VB
Local storm report, Jul 4, 4:43 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI JUL 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             RIDGEVILLE              33.10N 80.32W
07/04/2008  E0.75 INCH       DORCHESTER         SC   PUBLIC

            DIME TO PENNY SIZE HAIL ON RIDGEVILLE ROAD NEAR
            RIDGEVILLE.

&&

VB
Special weather statement, Jul 4, 4:43 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI JUL 4 2008

SCZ043-042130-
INLAND COLLETON-
443 PM EDT FRI JUL 4 2008

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COLLETON COUNTY THROUGH
530 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 40 TO 50 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
STOKES...OR ABOUT 8 MILES WEST OF WALTERBORO...MOVING NORTHEAST AT 7
MPH.

AREAS IN AND AROUND HENDERSONVILLE AND WALTERBORO WILL BE IMPACTED
THROUGH 530 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 4:04 PM EDTSevere Thunderstorm WarningCHSBerkeley41 min
Jul 4, 4:20 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester55 min
Jul 4, 4:52 PM EDTAreal Flood AdvisoryCHSBerkeley79 min
Jul 4, 4:56 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester34 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.